It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Aging Issues Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-06-2004, 12:26 PM   #1
Senior Member
(female)
 
Join Date: Jun 2004
Location: Wales
Posts: 222
dogologist HB User
UTI causing confusion? Please please somebody reply...

This is my first post here, but I'm worried sick about my mum. She's 79 and was generally very fit and active for her age until a few months ago, when she caught a bad chest infection that wouldn't clear and was eventually diagnosed with a weak heart and fluid on the lungs (possibly following a mastectomy two years ago - she's now cancer-free). She was hospitalised for a few weeks, seemed to make a really good recovery and came home, but was back in hospital within a month suffering from anxiety, depression and weight loss (she was afraid to eat because the anxiety had caused diarrhoea). The doctors changed her heart medication and she was treated with antidepressants (Zispin) and improved rapidly, but then just as she was about to come home, she knocked her leg on the bed and ended up on IV antibiotics for 6 weeks for cellulitis. She finally came home two weeks ago and seemed to be coping brilliantly at first (she lives with my dad, who's 80 but fortunately vey hale and hearty!), but then last week she suddenly became very shaky on her legs and developed a fever, so she was taken straight back to hospital and a UTI was diagnosed.

We were initially told that she'd just be in for a few days for a course of antibiotics, but now she's really confused all of a sudden, can't walk unaided and isn't sure where she is. She's also asking for her aunt, who died 20 years ago. The doctors are saying that it's all because of the UTI and will clear when they get the infection out of her system - they've changed her antibiotics a couple of times. Can a UTI really cause such sudden, severe confusion? Has anyone had any experience with this, and will it leave lasting cognitive damage? I'm going out of my mind because I'm sick myself and haven't been able to go and see her for a few days in case I pass it on and make matters even worse - if anyone can offer any reassurance, I'd be eternally grateful!

Thank you,
Ann

Last edited by dogologist; 11-07-2004 at 02:21 AM.

 
Sponsors Lightbulb
   
Old 09-11-2007, 08:14 PM   #2
Newbie
(female)
 
Join Date: Sep 2007
Location: Cleveland, Ohio, USA
Posts: 1
megs1025 HB User
Re: UTI causing confusion?

Ann, we seem to be having this same problem with my grandmother. She's also in her 70's and has had breast cancer and heart problems too. She's now having these terrible confusion spells (which the doctors are calling seizures) and their only explination for them is.. each time they happen she seems to have a uti.

Did you ever find out any more on this?

Last edited by megs1025; 09-11-2007 at 08:16 PM.

 
Old 09-12-2007, 04:49 AM   #3
Senior Member
(female)
 
Join Date: Jun 2004
Location: Wales
Posts: 222
dogologist HB User
Re: UTI causing confusion?

Hi. All I can say is that they kept finding high levels of uric acid in my mum's bloodstream, and that when they treated the UTIs, her confusion cleared. She got into a vicious circle, though, with anxiety about having accidents/wetting the bed, which meant that she'd refuse to drink and get more UTIs because of dehydration. We never really got to the root of it because she passed away in November 2005 (from a pulmonary embolism), but I still firmly believe that the UTIs were the main issue and that if the doctors had paid more attention to them, she'd never have got into the state she did and she might still be with us.

I really hope you get to the bottom of this with your grandmother. It's a horrible thing to have to witness in a loved one. Keep reminding the doctors to check for UTIs, and get them to do blood tests even if the urine tests are clear, because my mum's infections didn't always show up in her urine samples even when she had high uric acid in her blood.

Ann

 
Old 09-12-2007, 11:22 PM   #4
Junior Member
(female)
 
Join Date: Apr 2007
Location: Vancouver, B.C. Canada
Posts: 46
savv55 HB User
Re: UTI causing confusion?

Hi There:

UTI's are extremely common in the elderly and they do cause confusion. My father recently passed away from complications following a sever UTI that went septic (into his blood stream). He had Alzheimer's and was failing quite badly when this occurred or the outcome would have been different. We put the additional confusion down to the progression of the disease, but he became completely delirious with the infection and while the infection was eventually cleared in the hospital (they also had to change antibiotics a few times) and his confusion improved he was unable to recover from the other complications he developed in the hospital.

My mother is now in a nursing home and also recently became very confused, though did not complain of any typical UTI symptoms. The nursing home started testing for UTI, which they said is the first thing they do when any resident suddenly shows greater signs of confusion than they already exhibit (most have dementia of some sort). After several urine tests, one short course of antibiotics which failed to clear it, they finally re-treated with a seven day course. This did the trick and what a difference it made in her state of mind.

The problem is that the bacteria (enterococci) found in the colon is often present at low levels in many of us and does not cause infections and constant treating of the low levels is not recommended as resistance is built up and then when one really takes hold nothing works to treat it. However, any sudden onset confusion in the elderly should be investigated and treated as required.

Once the right antibiotics are found to treat your Mom, she will improve and will be the same as she was before - the confusion will definitely go away.

 
Old 09-20-2007, 01:30 AM   #5
Member
(female)
 
Join Date: Oct 2006
Location: Porterville, CA, USA
Posts: 83
porterville HB User
Re: UTI causing confusion?

Hi Everybody

I have UTI's and I do not have confusion. What I take for UT's is cranberry juice. It works everytime.

As for the masentey (misspelled), cancer never goes away. My mother was told she was cancer free. It was in remission. After a few years, my mother got cancer again. Total she lived 17 years. Some in remission, they calles it cured. It always come back.

The brain causes confusion, not the bladder.

Love Ruth

 
Old 09-20-2007, 01:36 AM   #6
Senior Member
(female)
 
Join Date: Jun 2004
Location: Wales
Posts: 222
dogologist HB User
Re: UTI causing confusion?

Quote:
Originally Posted by porterville View Post
Hi Everybody
The brain causes confusion, not the bladder.
In the elderly, UTIs can cause chemical imbalances in the bloodstream, which cross the blood-brain barrier and cause all sorts of mental disturbance. This is often the first or indeed the only symptom of UTIs in older people.

 
Old 11-06-2007, 06:25 PM   #7
Junior Member
(female)
 
Join Date: Nov 2007
Location: Marlton, NJ USA
Posts: 41
Dingoes HB User
Re: UTI causing confusion?

In older people UTIs are definitely linked to confusion that sometimes is misdiagnosed as Alzheimer's Disease (or that looks like a sudden progression in the disease). My 92 year old grandmother suddenly got very confused and when we took her to the hospital she was diagnosed with a severe UTI caused by mild dehydration. She too is afraid of wetting herself so she drinks less than she should. And my grandmother had been drinking cranberry juice not long before her diagnosis, so although it works well for younger people it's not a remedy for infection in the elderly.

Just my two cents.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Unending stomach ache? Pain causing depression or orther way around? Please asnwer :[ panicsandwhich Depression 5 06-27-2009 11:45 PM
Confusion and disorientation - Before and after Prathyroid surgery pshitut Alzheimer's Disease & Dementia 4 05-27-2008 11:35 AM
post nasal drip causing gagging and choking... HELP! scooter101 Colds & Flu 78 10-18-2006 08:08 PM
OCD with Diabetes Causing Living Hell HampshireChappy Obsessive Compulsive Disorder (OCD) 11 04-28-2006 04:59 PM
Low sugar Levels Keep Causing Mental Issues HampshireChappy Diabetes 6 04-24-2006 08:17 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Botox
Morphine
Potassium
Prednisone
Prozac
  Renova
Retin-a
Synthroid
Tylenol Vioxx




TOP THANKED CONTRIBUTORS



JohnR41 (8), jamie4444 (5), tinam7 (5), jumprosel (4), neflin (3), Machaon (3), 92261 (2), dee088 (2), blessediam (2), Misty800 (2)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (770), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 03:42 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!